[Skip to Content]
[Skip to Content Landing]
Article
December 1979

Hypertrophic Scarring as a Complication of Fluorouracil Therapy

Author Affiliations

From the Division of Dermatology, University of California, School of Medicine, San Diego.

Arch Dermatol. 1979;115(12):1452. doi:10.1001/archderm.1979.04010120048021
Abstract

Scarring is an uncommon accompaniment to fluorouracil therapy of superficial erythematous basal cell carcinoma,1 When scarring occurs, it typically appears as mild atrophy.2 We could find no previous reports of hypertrophic scarring complicating fluorouracil therapy of superficial erythematous basal cell carcinoma, and present the following case.

Report of a Case  A 42-year-old man initially came to the Dermatology Clinic, University of California Medical Center, San Diego, in June 1978 with an 18-month history of a skin lesion on the left side of the upper part of the back. There was no history of previous trauma, skin cancer, or arsenic or x-ray exposure. The patient had sporadically treated the lesion with tolnaftate cream without response.Physical examination revealed a 2.5 × 2.0-cm erythematous, slightly raised plaque with fine scaling in the above site (Fig 1). An examination for fungi using potassium hydroxide was negative.A tentative diagnosis of nummular

First Page Preview View Large
First page PDF preview
First page PDF preview
×